New York, 2018Damaging Wind and Heavy Rain in New York, July 5, 2018
July 5, 2018 · NWS BUF · 2 events in 2 counties and zones
After a prolonged heat wave across our forecast area, with several of our traditionally hotter sites topping 90F for 5 to 7 straight days, heat and humidity created an unstable environment favorable for thunderstorms and flash flooding. However, the wind field was lacking, with shear around 15-20 knots between 0-6 km.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a prolonged heat wave across our forecast area, with several of our traditionally hotter sites topping 90F for 5 to 7 straight days, heat and humidity created an unstable environment favorable for thunderstorms and flash flooding. However, the wind field was lacking, with shear around 15-20 knots between 0-6 km. Through the evening hours, a pronounced short wave aloft was absent. Storms fired through the afternoon and evening hours, on lake breeze boundaries, prior convective boundaries, etc. This resulted in slow movement of the thunderstorms in the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 5, 2:49 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 5, 2:49 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
349 PM EDT Thu Jul 5 2018
.SYNOPSIS...
This evening a cold front will be moving into the area,
creating the risk for thunderstorms. The cold front will bring
cooler temperatures for Friday and Friday night with seasonal
temperatures over the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Several lines of convection are expected to develop and/or move
through Western and Central NY into the afternoon through the
overnight hours.
The first line is already forming on a lake Erie breeze, partly
aided by the outflow from convection that moved through Central Lake
Erie early in the day and into NW PA. This is expected to quickly
grow upscale as it moves inland with ample buoyancy and no cap in
place.
Separately, convection is starting to show up on a Lake Ontario
breeze. This too is expected to increase and move slowly east with
time. With the above in mind, this should leave the immediate
Buffalo region and probably Watertown areas dry, with an increased
potential anywhere east of those locations.
There may be some redevelopment on newly established lake breezes
late in the day, but the next main threat will be with a frontal
boundary that will mark the end of the multi-day heat and humidity
that's plagued the region since the past weekend. Expect a broken
or nearly continuous line to move ESE into the region around
midnight and be into Central NY by or around sunrise Friday.
Subsidence behind the boundary will result in clear skies Friday
with only limited low-topped cumulus over higher terrain.
Temperatures aloft will be dropping throughout the day with cold air
advection firmly in place. This will result in highs about 15F
lower than in recent days, while dewpoints may drop 20-25F. The
result will be markedly more comfortable weather, with highs mostly
in the 70s (F) with dewpoints dropping through the 50s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Drier air will take up residence over the area through the weekend,
and behind the late work week frontal passage, a reduction in
boundary layer temperatures and humidity values will yield a far
more comfortable environment than we have become accustomed to
recently. Weak northerly flow Friday night will quickly go to
virtually nil as surface high pressure slides through the area.
This will result in strong subsidence, a couple of days of very
weak advection and hence low dewpoints, and abundant sunshine.
With strong subsidence, mixing will be weak, thus while
temperatures at 850 mb will start to jump upward by Sunday, this
will not likely yet be felt at the surface. Thus while highs from
Saturday to Sunday will start the upslope from the 70s toward 80F,
realistically, most of the weekend will be near or slightly below
normal. The reduced humidity values, however, will be the key to
the increased comfort factor through the weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Mid-level ridging will gradually build back into the area to
start next week. While this will not be anywhere near as
impressive as the last week has been, warm advection will kick
temperatures back above normal fairly efficiently early in the
week as 850 mb temperatures surge back close to +20C. The good
news for our region is that the heart of this impressive feature
will be over the central plains in the form of a 600 dam mid-
level anti-cyclone. This should allow any Canadian shortwaves
within the zonal flow on the poleward side of the ridge to
eventually dig into the St Lawrence Valley and New England...where
the extension of the ridge will be weaker. This scenario could allow
a frontal passage over the Lower Great lakes...which in turn would
help to keep the oppressive heat and humidity to our south and west.
Models suggest the best chance for a short wave to round the
crest of the ridge and shove a frontal boundary through our area
would be in the Monday night or Tuesday time frame, however
agreement and consistency of the solutions is quite poor at this
time. Thus, chance PoPs and only nominal reductions in
temperatures beyond the possible frontal passage were carried
with ridging and warm/humid conditions holding sway otherwise.
The center of an expansive 596dm ridge will be centered out west
Wednesday and Thursday...in the vcnty of the Nebraska panhandle.
Meanwhile a weakness in the height field will be found over the
Lower Great Lakes and Northeast. This will encourage any Canadian
shortwaves to dive across our region with their attendant frontal
systems...keeping slgt chc pops in place for much of the two day
period. Temperatures both days will climb into the mid to upper 80s
across the lake plains while most areas will experience mins in the
mid to upper 60s. These readings will average roughly 5 deg f above
mid July normals.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR flight conditions will give way to showers and thunderstorms
along old convective boundaries and lake breeze circulations.
KJHW/KROC will likely see thunderstorms near the airfields, then
as a cold front nears the region, expect an hour or two of
thunderstorms at most WNY TAFs between 04-06Z, and an hour or
two later at KART. Any storm could bring localized heavy rain
with reduced flight conditions. Notably drier air will move into
the region for Friday with a return to VFR conditions.
Outlook...
Saturday through Monday...VFR.
Tuesday...VFR with a chance of MVFR from -TSRA.
&&
.MARINE...
A cold front will cross the lakes tonight with showers and
thunderstorms and locally higher winds and waves.
Behind the cold front, northerly winds may briefly pick up
enough Friday morning to produce SCA waves along the south shore
of Lake Ontario.
High pressure will then build across the region during the day
Friday through the weekend producing ideal boating conditions.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>008-010-
011-013-014-085.
MARINE...None.
&&
SYNOPSIS...TMA/Zaff
NEAR TERM...Zaff
SHORT TERM...Fries
LONG TERM...Fries/RSH
AVIATION...Zaff
MARINE...TMA/ZaffHazardous weather outlook, Jul 5, 4:13 AM EST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Thu Jul 5 2018
NYZ001-005>008-010-011-013-014-085-060915-
Niagara-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
Livingston-Ontario-Southern Erie-
513 AM EDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ012-019>021-060915-
Wyoming-Chautauqua-Cattaraugus-Allegany-
513 AM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Thu Jul 5 2018
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ002>004-060915-
Orleans-Monroe-Wayne-
513 AM EDT Thu Jul 5 2018
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are expected this afternoon and tonight. A
few of these storms may produce very heavy rainfall with a small
chance of localized flooding. A few storms may also produce isolated
damaging winds.
Behind a cold front passage Thursday night, waves will increase on
Lake Ontario possibly bringing a high swimming risk Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 5, 2:44 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Buffalo NY
344 PM EDT THU JUL 5 2018
NYZ013-014-052015-
Ontario-Livingston-
344 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 344 PM EDT, a strong thunderstorm was located near Wayland, or 9
miles northeast of Dansville, moving east at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bristol, Naples, Honeoye, Springwater, Canadice, Bristol Mountain and
Hunt Hollow.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4268 7773 4289 7742 4274 7733 4271 7735
4267 7736 4267 7737 4259 7737 4258 7753
4258 7766 4257 7767
TIME...MOT...LOC 1944Z 249DEG 24KT 4266 7757
ReynoldsSpecial weather statement, Jul 5, 3:23 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Buffalo NY
423 PM EDT Thu Jul 5 2018
NYZ012>014-019>021-085-052230-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown,
Olean, Wellsville, Orchard Park, and Springville
423 PM EDT Thu Jul 5 2018
...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS, GUSTY WINDS and
FREQUENT LIGHTNING WILL CONTINUE TO BE POSSIBLE THIS EVENING AND
TONIGHT...
Thunderstorms with torrential rains, gusty winds of up to 40 mph,
and frequent lightning will continue to be possible across the
Western Southern Tier, Southern Erie, Wyoming, Livingston, and
Ontario Counties this evening and tonight. These storms will move
very slowly east across the area and in the process will have the
potential to produce localized flooding. If traveling across the
area expect rapidly changing weather conditions with these storms
and never try to attempt to cross any flooding roadways.
AR
Thunderstorm Wind, Wyoming
- When
- July 5, 3:48 PM EST
- Where
- Wyoming County, 0.69 mi N of Strykersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.710, -78.450
Trees down on Route 78 and Strykersville Road.
Heavy Rain, Monroe
- When
- July 5, 6:40 PM EST
- Where
- Monroe County, 0.5 mi E of Blackwatch Hills
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -77.420
Trained spotter reports 3.50 inches of measured rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Lightning Strike in Missouri, July 5, 20181 death · 1 injured · 1 event
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776465, 776555.